Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

April 10, 20175 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 10, 2017, 7:49 PM CDT for 5 counties in Minnesota. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 7:49 PM CDT (00:49 UTC)
Expired
Apr 10, 2017, 9:15 PM CDT
In force
86 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Chisago County, MN, Hennepin County, MN, Isanti County, MN, Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 37 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WWUS83 KMPX 110049
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 PM CDT MON APR 10 2017

MNZ051>053-059>063-066-068-WIZ014-110215-
Anoka-Washington-Isanti-Hennepin-Sherburne-McLeod-Carver-Ramsey-
Wright-Chisago-Polk-
749 PM CDT MON APR 10 2017

...AN AREA OF HEAVY SNOW WILL AFFECT CENTRAL WRIGHT...HENNEPIN...
CHISAGO...ANOKA...EAST CENTRAL MCLEOD...SOUTHERN ISANTI...
SOUTHEASTERN SHERBURNE...NORTHERN CARVER...NORTHERN WASHINGTON...
NORTHERN RAMSEY AND SOUTHWESTERN POLK COUNTIES...

At 745 PM CDT, an area of heavy snow was located over the west and 
northern parts of the Twin Cities Metro area. This area has been 
nearly stationary over the past hour, and little movement is 
expected through 9 pm. Locally one or two inches of snow will fall 
over the western and northern Metro areas through 9 pm. This will 
create localized icy spots as temperatures fall to near freezing.  

Locations impacted include...
Minneapolis, Cambridge, St. Paul, Bloomington, Brooklyn Park,
Plymouth, Maple Grove, Coon Rapids, Eden Prairie, Blaine, Minnetonka
and St. Louis Park.

Although this event is expected to be short lived, if conditions 
worsen, a winter weather advisory may become necessary. Please 
monitor local media outlets and the national weather service for 
further statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4485 9411 4537 9376 4572 9301 4541 9258
      4483 9331
TIME...MOT...LOC 0045Z 246DEG 53KT 4520 9341 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 10, 6:25 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 10, 6:25 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
625 PM CDT Mon Apr 10 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon Apr 10 2017

A rather vigorous upper level low was located over eastern SD this
afternoon. A strong PV anomaly was seen at the base of the trough
over northeast NE and northwest IA. Light rain has steadily
spread northeast today from SD and NE and now reaches into central
MN and northwest WI. The rain area is currently beneath a layer
of mid level forcing/frontogenesis along with -EPV. A check of
the theta-e lapse rates indicates negative values or upright
convection. This goes along well with the rather bumpy nature to
the cloud tops seen in visible satellite imagery along with some
of the higher dBZ echoes seen on radar. These features will move
slowly ENE across the FA overnight with categorical pops remaining
in place for a good part of the night. The thermal profile
suggest that the rain will begin mixing with snow over east
central MN and west central WI early this evening with all snow
for a time during the late evening and early morning hours before
ending. Snow amounts are generally less than one inch to the north
and east of the Twin Cities. An exception is along Highway 8 in
Wisconsin where around 1.5 inches of snow was indicated. Low
temperatures are a bit tricky tonight due to some clearing
expected into central and western MN late in the night along with
upstream dew points in the teens and lower 20s at mid afternoon.
Therefore, cut low for these areas into the middle 20s with around
30 to the lower 30s heading east and south.

A much better day weather-wise on Tuesday as high pressure builds
in from the northern Plains. Clouds will decrease along with highs
just a little below seasonal levels.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon Apr 10 2017

No significant changes to the forecast. Typical mid-April pattern
with a few systems bringing chances for showers and thunderstorms
across the region. The best chances for precipitation are late
Wednesday and again late Friday. Sunday will be cooler and breezy.

Rather progressive upper level pattern with the main jet over the
International Border. Two distinct southern stream shortwaves will
emerge from the 4-corners region. The first will arrive late
Wednesday afternoon. H850 theta_e advection will lift northward
ahead of this wave and should see showers lift up from the south in
response to this forcing. Forecast soundings do not show any CAPE,
so just have rain as the only weather type with no mention of
thunder.

Another wave will follow the same track late Friday. The only
difference is this wave will have some instability to work with so
should see a few embedded thunderstorms. Forecast models show two
main areas of precip. One is across southern MN/northern IA with the
warm front lifting north, and another is tied to the passing cold
front emerging from the Dakotas on Saturday. Have pops continuing
through Saturday, but then cooler and drier air will follow for
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 625 PM CDT Mon Apr 10 2017

An enhanced area of rain/snow that has focused across east central
Minnesota, near the Twin Cities, has moved little in the past
hour. This enhanced area will likely pivot to the east slowly
across the rest of the Twin Cities, and into west central
Wisconsin later this evening. IFR/MVFR cigs will prevail in these
areas for the next 6 hrs. Another area of heavier precipitation
was across southeast Minnesota and this area will affect KEAU
during the evening with bouts of 1-2SM -sn/ra before tapering off
after midnight. Elsewhere, conditions will slowly improve
overnight with VFR conditions Tuesday morning. Winds will continue
from the northeast, and become variable before shifting to the
southwest- west Tuesday.

KMSP...

Worst conditions will occur in the next 2-4 hrs with a slow
improvement after midnight. During the evening rush, cigs and
vsbys will remain between IFR/MVFR as an area of precipitation
moves overhead. The predominate weather type should remain
drizzle/light rain, but as the precipitation becomes heavier at
times, the change over to snow is likely, especially as
temperatures fall into the mid 30s. Winds will be generally from
the north-northeast around 10-15 kts this evening, then more
west-west southwest Tuesday.

/OUTLOOK FOR KMSP/

Tue ngt...VFR. Light and variable wind.
Wed...VFR. Chc MVFR/-RA. Wind SW 5-10 kts.
Thu...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...RAH
LONG TERM...JRB
AVIATION...JLT
Hazardous weather outlook, Apr 10, 3:35 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
335 PM CDT Mon Apr 10 2017

MNZ052-053-061>063-WIZ014>016-023>025-027-112045-
Isanti-Chisago-Anoka-Ramsey-Washington-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Chippewa-
335 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of east central
Minnesota...northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Light snow is likely this evening. Light accumulations are
possible, mainly on grassy areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Friday night. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ041>045-047>051-054>060-064>070-073>078-082>085-091>093-WIZ026-
028-112045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Hennepin-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Pepin-
Eau Claire-
335 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Friday night. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Apr 10, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 PM CDT MON APR 10 2017

MNZ051>053-059>063-066-068-WIZ014-110215-
Anoka-Washington-Isanti-Hennepin-Sherburne-McLeod-Carver-Ramsey-
Wright-Chisago-Polk-
749 PM CDT MON APR 10 2017

...AN AREA OF HEAVY SNOW WILL AFFECT CENTRAL WRIGHT...HENNEPIN...
CHISAGO...ANOKA...EAST CENTRAL MCLEOD...SOUTHERN ISANTI...
SOUTHEASTERN SHERBURNE...NORTHERN CARVER...NORTHERN WASHINGTON...
NORTHERN RAMSEY AND SOUTHWESTERN POLK COUNTIES...

At 745 PM CDT, an area of heavy snow was located over the west and
northern parts of the Twin Cities Metro area. This area has been
nearly stationary over the past hour, and little movement is
expected through 9 pm. Locally one or two inches of snow will fall
over the western and northern Metro areas through 9 pm. This will
create localized icy spots as temperatures fall to near freezing.

Locations impacted include...
Minneapolis, Cambridge, St. Paul, Bloomington, Brooklyn Park,
Plymouth, Maple Grove, Coon Rapids, Eden Prairie, Blaine, Minnetonka
and St. Louis Park.

Although this event is expected to be short lived, if conditions
worsen, a winter weather advisory may become necessary. Please
monitor local media outlets and the national weather service for
further statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4485 9411 4537 9376 4572 9301 4541 9258
      4483 9331
TIME...MOT...LOC 0045Z 246DEG 53KT 4520 9341

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:59 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Ramsey76 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.